Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 3, 2018, 3:20 PM EDT for 4 counties in New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2018, 3:20 PM EDT (19:20 UTC)
- Expired
- May 3, 2018, 4:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Broome County, NY, Chemung County, NY, Schuyler County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 33 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:32 PM EDT, 48 minutes earlier.
Area forecast discussion, May 3, 2:32 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 232 PM EDT Thu May 3 2018 .SYNOPSIS... A frontal boundary, will remain draped across the region overnight, to continue the likelihood of showers, especially for central New York. A stronger cold front, will push across the area later Friday. More showers and thunderstorms are likely, along and ahead of this feature. Saturday looks rain free, with high pressure in control. && .NEAR TERM /THROUGH TONIGHT/... 2 pm update... An area of showers and thunderstorms, tied to an upper-level wave, along with a weak frontal boundary draped just to our north, will push across mainly NY's southern tier and NEPA late this afternoon into the early evening. Given ML CAPE increasing to 500-1000 j/kg, steep low-level lapse rates, and deep-layered shear, a few storms could produce strong, gusty winds. Later this evening, showers should temporarily decrease in coverage, before blossoming again in the pre-dawn period, as the above mentioned W-E oriented frontal boundary lurks near the PA/NY border, and upper-level forcing begins to increase from the west late at night. Probabilities for showers will increase into the likely range for our CNY zones, with chance/scattered values by the time you get down into the Wyoming/Lackawanna Valleys and the southern Poconos. Temperatures will be mild again tonight, with lows by daybreak only in the upper 50s-mid 60s for most locales. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... 210 pm update... The above mentioned frontal zone should move quickly northward Friday morning as a warm front, in response to strengthening SW flow, ahead of the main upper-level trough and surface cold front back to the west. Despite CNY/NEPA emerging into the warm sector during the day, instability is still somewhat in question, with diminishing mid-level lapse rates from the west during the afternoon/early evening, and uncertainty in cloud cover. Right now, areas with the best chance to see breaks of sunshine and more destabilization are NY's southern tier and NEPA. What looks very likely is a strongly sheared environment, as the wind fields significantly strengthen during the day Friday. Again, stability is the main question, and we'll monitor this situation in future updates. After showers initially diminish from S-N in the morning with the lifting warm front, convection will likely increase ahead of the main cold front by mid-late afternoon. Recent model runs have slowed the progress of the front down, with frontal passage not likely to occur until early evening across our eastern zones. Highs Friday afternoon should range from the mid 70s in our far northern and western zones, to the low-mid 80s across portions of NEPA. Later Friday night, once the cold front pushes off to our south and east, showers/storms will quickly exit. Skies are likely to clear overnight, with a fresh push of cooler and drier air nudging temperatures down into the 40s and lower 50s by daybreak Saturday. && .LONG TERM /SATURDAY THROUGH THURSDAY/... 230 PM Update... High pressure is expected over the region on Saturday with an abundance of sunshine and light winds. Temps from the upper 60s to low 70s look reasonable. A weak cold front enters New York later Saturday night as a wave of low pressure develops over the southeastern states. The combination of these two features will bring a chance for inclement weather for much of Sunday, with the highest probability for rain across NEPA and our SE NY zones. Once these features exit into the Atlantic on Sunday night...the model consensus suggests that much of next week will be fair and seasonable under sprawling high pressure. A cold front approaches for next Thursday with a good chance for more showers. Timing is still up for grabs with that system as models diverge a bit. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... 230 PM Update... Outside of thunderstorm activity, VFR conditions are expected into this evening. Convective activity is likely across the southern tier of NY from 20Z to 24Z which will affect KELM-KITH-KBGM at times with TS. Stabilization of the lower atmosphere will take place after dark with just some straggling showers through about 03Z. MVFR conditions will filter into the area during the night. A warm front will lift north into the region late tonight, increasing the risk for IFR during the early morning hours. Another round of showers will accompany this front. After 15Z...conditions should improve to SCT- BKN VFR with another, more potent, round of convective activity expected Friday afternoon. Winds west 10-20 knots this afternoon, becoming light tonight, then SW around 10 knots ahead of a cold front Friday. Outlook... Friday...Restrictions possible in showers and scattered, yet gusty thunderstorms. Saturday through Monday...VFR. Risk of some restrictions in occasional rain on Sunday. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM...JAB AVIATION...JAB
Hazardous weather outlook, May 3, 3:14 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 314 PM EDT Thu May 3 2018 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-041915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 314 PM EDT Thu May 3 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected late this afternoon and tonight. A few storms this afternoon and evening could become severe with damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are expected again during the day Friday. A few of the storms could become severe with damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 2:47 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
247 PM EDT THU MAY 3 2018
NYZ022>025-044-055-031945-
Steuben NY-Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Tompkins NY-
247 PM EDT THU MAY 3 2018
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
CHEMUNG...SOUTHWESTERN CORTLAND...TIOGA...SOUTHEASTERN STEUBEN AND
TOMPKINS COUNTIES UNTIL 345 PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bath to near Addison to near Elkland.
Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Chemung, Ithaca, Elmira, Cortland, Corning, Southport, Barton, Big
Flats, Horseheads and Bath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4235 7746 4260 7619 4235 7614 4200 7623
4200 7743 4212 7740
TIME...MOT...LOC 1846Z 255DEG 46KT 4230 7735 4214 7731 4198 7735
DABThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:47 PM EDT | Special Weather Statement | BGM | Chemung, Schuyler, Steuben, Tioga, Tompkins | 58 min |
| May 3, 3:52 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 38 min |
| May 3, 4:44 PM EDT | Special Weather Statement | BGM | Wyoming | 46 min |
Nearby
Severe Thunderstorm Warnings in New York, 2018Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.